• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA Drug Safety Podcast for Healthcare Professionals: Revised recommendations for Celexa (citalopram hydrobromide) related to a potential risk of abnormal heart rhythms with high doses

 Listen to This Podcast

Narrator: Welcome to the FDA Drug Safety Podcast for Healthcare Professionals from the Division of Drug Information. Today’s topic: Revised recommendations for the antidepressant Celexa (or citalopram) related to a potential risk of abnormal heart rhythms with high doses.

CAPT Patricia Garvey, a US Public Health Service pharmacist in the Division, will provide you with additional information about this Communication.

Guest Speaker: On March 28, 2012, the FDA issued a Drug Safety Communication clarifying dosing and warning recommendations for the antidepressant Celexa.  In August 2011, FDA issued a DSC stating that citalopram should no longer be used at doses greater than 40 mg per day because it could cause potentially dangerous abnormalities in the electrical activity of the heart. 

Citalopram use at any dose is discouraged in patients with certain conditions because of the risk of QT prolongation, but because it may be important for some of those patients to use citalopram, the drug label has been changed to describe the particular caution that needs to be taken when citalopram is used in such patients. The revised drug label also describes lower doses that should be used in patients over 60 years of age. 

Changes in the electrical activity of the heart (specifically, prolongation of the QT interval of the ECG) can lead to a risk of an abnormal heart rhythm called Torsade de Pointes, which can be fatal. Patients at particular risk for developing prolongation of the QT interval include those with underlying heart conditions and those who are predisposed to having low levels of potassium and magnesium in the blood.

The citalopram drug label was revised on August 12, 2011 and again on March 27, 2012, to include new warnings about the potential for QT interval prolongation and Torsade de Pointes, as well as new drug dosage and usage recommendations.

The following changes have now been made to citalopram’s drug label as of 3/27/12:

  • Recognition that although citalopram use should be avoided, if possible, in patients with certain conditions because of QT prolongation risk, ECG and/or electrolyte monitoring should be performed if citalopram must be used in such patients.
  • Patients with congenital long QT syndrome are at particular risk of Torsade de Pointes, ventricular tachycardia, and sudden death when given drugs that prolong the QT interval.  Nevertheless, labeling recommendation for patients with congenital long QT syndrome has been changed from “contraindicated” to “not recommended,” as it is recognized that there may be some patients with this condition who could benefit from a low dose of citalopram and lack viable alternatives.
  • The maximum recommended dose of citalopram is 20 mg per day for patients older than 60 years of age.
  • Citalopram should be discontinued in patients who are found to have persistent QTc measurements greater than 500 ms.
     

At this time FDA recommends Healthcare Professionals be aware of the following:

  • Citalopram causes dose-dependent QT interval prolongation, which can cause Torsades de Pointes, ventricular tachycardia, and sudden death.
  • Citalopram is not recommended for use at doses greater than 40 mg per day as such doses cause too large an effect on the QT interval and confer no additional benefit.
  • Citalopram is not recommended for use in patients with congenital long QT syndrome, bradycardia, hypokalemia, or hypomagnesemia, recent acute myocardial infarction, or uncompensated heart failure. Citalopram use is also not recommended in patients taking other drugs that prolong the QT interval.
  • The maximum recommended dose of citalopram is 20 mg per day for patients with hepatic impairment, are older than 60 years of age, are poor CYP 2C19 metabolizers, or who are taking concomitant cimetidine or another CYP2C19 inhibitor as these factors lead to increased citalopram blood levels, QT prolongation risk, and Torsade de Pointes risk.
  • Electrolyte and/or ECG monitoring is recommended in certain circumstances
    • Consider more frequent ECG monitoring in patients for whom citalopram use is not recommended, but is, nevertheless, considered essential. 
    • Patients at risk for significant electrolyte disturbances should have baseline serum potassium and magnesium measurements with periodic monitoring.  Hypokalemia and/or hypomagnesemia may increase the risk of QTc prolongation and arrhythmias and should be corrected prior to initiation of treatment with periodic monitoring.
  • Citalopram should be discontinued in patients found to have persistent QTc measurements greater than 500 ms.
  • Advise patients on citalopram to contact a healthcare professional immediately if they experience signs and symptoms of an abnormal heart rate or rhythm.  If patients experience symptoms, the prescriber should initiate further evaluation including cardiac monitoring.
  • Adverse Events involving citalopram should be reported to the FDA MedWatch program at www.fda.gov/medwatch.

Narrator: Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information.  A link to this and previous communications, including the complete Data Summaries, can be found at www.fda.gov/DrugSafetyCommunications.  If you have drug questions, you can reach us at druginfo@fda.hhs.gov.

Follow us on Twitter @FDA_Drug_Info for up to the minute important drug information.  Know the moment it happens. 

 

Contact FDA

Toll Free
(855) 543-3784, or
(301) 796-3400
Human Drug Information

Division of Drug Information (CDER)

Office of Communications

Feedback Form

10001 New Hampshire Avenue

Hillandale Building, 4th Floor

Silver Spring, MD 20993